Strange Medical Disorder of ‘Hairy Tongue’?

The woman, who has not been identified, had been receiving an antibiotic called minocycline for a week and was experiencing “nausea and bad taste in her mouth” when she noticed that her tongue had turned black and with an unpleasant texture.

Dr. Hamad, an assistant professor at the San Luis School of Medicine at the University of Washington, explains in the medical journal that the hairy black tongue is an uncommon side effect of some antibiotics, mainly tetracycline.

But it can also result by poor oral hygiene, the use of irritating mouth rinses, smoking, alcoholism, and some infections.

Other doctors describe this disorder as “benign and painless.”

Either way, this phenomenon is relatively common and is estimated to affect about 13 percent of the population, according to the American Academy of Oral Medicine.

It can occur at any age, but it is more common in adults, especially among men.

The Academy explains it this way: “There is a defective detachment of the tissue that covers the tongue, Normally, the tongue is covered with conical projections called filiform papillae. These papillae are usually approximately one millimeter in length”.

In severe cases, this length can become quite pronounced, giving a similar appearance to a hair on the upper part of the tongue.

“When the papillae do not come off properly, food, bacteria and, sometimes, fungi can accumulate on the surface of the tongue .” These accumulations produce several colors: brown, white, green or pink, depending on the specific cause and other factors, like mouth rinses or even candy, “he adds.

Certain types of bacteria or fungi are also responsible for the color black.

Reversible and without sequelae
Despite its unpleasant appearance, the positive side is that it can be reversed with proper treatment and does not leave long-term health consequences, “as long as the precipitating agent is suspended and the patient practices good oral hygiene,” warns the doctor. Hamad

In effect, four weeks after the suspension of the drugs they had been using and starting to use alternative antibiotics, Dr. Hamad says that his patient’s tongue returned to normal color.

No ratings yet.

Please rate this